Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 152, NWS Atlanta, GA

May 5, 2006Laurens County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 5, 2006, 5:36 PM EDT for Laurens County, Georgia. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2006, 5:36 PM EDT (21:36 UTC)
Expired
May 5, 2006, 6:00 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Laurens County, GA

The radar

The Robins AFB radar (KJGX), 44 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 5:49 PM EDTHAIL 1Rentz, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 052136
SVRFFC
GAC175-052200-
/O.NEW.KFFC.SV.W.0152.060505T2136Z-060505T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
536 PM EDT FRI MAY 5 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAURENS COUNTY IN CENTRAL GEORGIA

* UNTIL 600 PM EDT

* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF DUBLIN...AND MOVING EAST AT
  25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MINTER.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3253 8310 3235 8308 3235 8274 3257 8275

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 11:40 AM EDT, 5 hours 56 minutes earlier.

Area forecast discussion, May 5, 11:40 AM EDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1140 AM EDT FRI MAY 5 2006

.UPDATE...
SFC LOW OVER NORTHEAST ALABAMA WITH ASSOCIATED COLD FRONT
STRETCHING ACROSS NORTH GEORGIA...SPREADING WIDESPREAD SHOWERS AND
SCATTERED THUNDERSTORMS INTO WESTERN SECTS OF THE COUNTY WARNING
AREA AT THE MOMENT AND EXPECT THIS TREND TO CONTINUE WITH SHOWERS
AND THUNDERSTORMS BECOMING WIDESPREAD ACROSS MUCH OF THE COUNTY
WARNING AREA THIS AFTERNOON. CURRENT FORECAST SEEMS TO COVER
SITUATION WELL AND THE ONLY ANTICIPATED CHANGE IS TO DROP ANY
REFERENCE TO MORNING.
&&

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
SLOW MOVING COLD FRONT ENTERING N GA LOOKS TO EVENTUALLY FALL INTO
SURFACE TROUGH OVER CENTRAL GA. SURFACE LOW PRESSURE TO THE WEST
LOOKS TO MOVE ALONG FRONT AND ACROSS THE AREA LATER TODAY AND
TONIGHT...DRIVEN BY SHORT WAVE ENERGY. THIS WILL CAUSE INCREASING
CHANCES FOR SHOWERS AND STORMS TODAY WITH A RISK FOR STORMS TO BE
SEVERE. PRECIP SHOULD BE ON THE EAST SIDE OF THE AREA TO START
TONIGHT AND EXIT DURING THE EVENING. FRONT LOOKS TO MOVE TO S
GA SATURDAY MORNING WITH A DRIER AIRMASS OVER THE AREA TO START.
FRONT LOOKS TO BE STATIONARY SATURDAY AND DRIFT N SATURDAY NIGHT
WITH MOISTURE INCREASING OVER THE AREA BY DAYS END SATURDAY.
SATURDAY LOOKS RAIN FREE WITH SOME INCREASE IN PRECIP CHANCES
SATURDAY NIGHT.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
SUNDAY LOOKS TO BE GOING DOWN HILL AS PRECIP CHANCES GO UP WITH A
FRONT DRAPED ACROSS THE AREA AND LOW PRESSURE DEVELOPING OVER THE
LOWER MS VALLEY PUMPING IN MOISTURE. PRECIP CHANCES LOOK TO DECREASE
LATE MONDAY AS LOW PRESSURE MOVES ACROSS. NEXT BEST CHANCE FOR
PRECIP LOOKS TO BE WEDNESDAY INTO THURSDAY AS LOW PRESSURE AND
ANOTHER FRONT MOVE TO THE AREA. TEMPERATURES LOOK TO BE CLOSE TO
SEASONAL NORMALS.

&&

.AVIATION...
MAIN CONCERN THROUGH THIS EVENING IS CHC FOR TSRA. ISOLATED
ACTIVITY THIS MORNING SOUTH OF KATL SHOULD DIMINISH. HOWEVER...
COLD FRONT TO BECOME BETTER DEFINED TODAY AND EXPECT SCT TO NUMEROUS
COVERAGE OF SHRA/TSRA AFTER 18Z ACROSS MUCH OF CENTRAL 1/3RD OF GA
INCLUDING KATL VCNTY. EXPECTED COVERAGE NOT QUITE HIGH ENOUGH FOR
PREVAILING TSRA SO TEMPO PROB SEEMS IN ORDER AT MOST PLACES.
SHRA/TSRA SHOULD MOVE OUT OF THE AREA BY 02Z. CIGS/VSBYS SHOULD STAY
AT OR ABOVE 4000FT/6SM TODAY BUT COULD BRIEFLY DROP TO 2500FT/1SM IN
HEAVIER TSRA. WINDS WILL REMAIN WSW (240-260) TODAY SOUTH OF FRONT
BEFORE BECOMING WNW OR NW (290-310) THIS EVENING AS FRONT SLIDES
SOUTH. OVERNIGHT...SHOULD SEE JUST ENOUGH GRADIENT BEHIND FRONT TO
KEEP SPEEDS UP AND FOG AT BAY. AT TYPICAL COOL/LOW SPOTS SUCH AS
KFTY...KMCN...COULD SEE SOME 3-5SM BR...OR LOWER WHERE HEAVIER RAIN
OCCURS.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         76  59  80  62 /  80  20   5  20
ATHENS          78  58  81  60 /  80  30   5  20
GAINESVILLE     77  59  79  60 / 100  40  10  20
ROME            76  57  82  59 /  80  10  10  20
COLUMBUS        81  65  84  65 /  60  10   5  20
MACON           83  60  84  61 /  70  30   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BDL
Hazardous weather outlook, May 5, 12:48 PM EDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1248 PM EDT FRI MAY 5 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1248 PM EDT FRI MAY 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS MAINLY CENTRAL AND SOUTH GEORGIA.

.SYNOPSIS...
A WEAK SURFACE LOW OVER NORTH CENTRAL ALABAMA WILL SLOWLY MOVE
EASTWARD ALONG A STATIONARY FRONT STALLED ACROSS NORTH GEORGIA THIS
AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THUNDERSTORMS THAT REACH SEVERE LIMITS COULD PRODUCE DAMAGING
WINDS...LARGE HAIL AND FREQUENT CLOUD-TO-GROUND LIGHTNING. THE MORE
FAVORABLE AREA FOR ISOLATED SEVERE THUNDERSTORMS WILL BE GENERALLY
ALONG AND SOUTH OF A LA GRANGE TO AUGUSTA LINE BETWEEN 1 PM AND 9 PM
TODAY.

.DISCUSSION...

AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A MOIST AND MODERATELY
UNSTABLE AIRMASS SOUTH OF A FRONTAL BOUNDARY STALLED ACROSS NORTH
GEORGIA TO PRODUCE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. ALTHOUGH HIGH TEMPERATURES THIS AFTERNOON WILL NOT BE AS
HIGH AS YESTERDAY...THE MOST UNSTABLE CAPE VALUES MAY REACH 1500
DURING MAX HEATING...AND THEREFORE COULD SUPPORT THE DEVELOPMENT OF
ISOLATED SEVERE STORMS. HOWEVER...VERTICAL WIND SHEAR PROFILES ARE
EXPECTED TO REMAIN FAIRLY WEAK WHICH WOULD INHIBIT WIDESPREAD SEVERE
STORM DEVELOPMENT. THE UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE
REGION AFTER 9 PM THIS EVENING. THIS COUPLED WITH LOSS OF AFTERNOON
HEATING WILL END THE THREAT FOR ISOLATED SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND MONDAY AS WELL AS
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 5, 3:15 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EDT FRI MAY 5 2006

GAZ061-051945-
315 PM EDT FRI MAY 5 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND WIND GUSTS TO 40
MPH IN HANCOCK COUNTY UNTIL 345 PM EDT...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 11 MILES WEST OF POWELTON TO SPARTA...
MOVING EAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
EAST. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS
THROUGH 345 PM EDT.

16
Special weather statement, May 5, 3:24 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
324 PM EDT FRI MAY 5 2006

GAZ085-052000-
324 PM EDT FRI MAY 5 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN JOHNSON COUNTY
UNTIL 400 PM EDT...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF SPANN...MOVING EAST AT 35 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS JOHNSON COUNTY.

15
Special weather statement, May 5, 3:28 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
328 PM EDT FRI MAY 5 2006

GAZ098-052000-
328 PM EDT FRI MAY 5 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN TREUTLEN COUNTY
UNTIL 400 PM EDT...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOTHAIR...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TREUTLEN
COUNTY. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE SOPERTON.

15
Special weather statement, May 5, 3:42 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT FRI MAY 5 2006

GAZ086-052015-
342 PM EDT FRI MAY 5 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN NORTHERN EMANUEL
COUNTY UNTIL 415 PM EDT...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BLUNDALE...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS THE
NORTHERN PORTION OF EMANUEL COUNTY. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE BLUNDALE AND SUMMERTOWN.

15
Special weather statement, May 5, 3:45 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
345 PM EDT FRI MAY 5 2006

GAZ076-052015-
345 PM EDT FRI MAY 5 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS AND FREQUENT LIGHTNING
IN JEFFERSON COUNTY UNTIL 415 PM EDT...

AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM WRENS TO 5 MILES SOUTHWEST OF
BARTOW...MOVING NORTHEAST AT 30 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS JEFFERSON COUNTY. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF
WATER ON ROADWAYS.

15
Special weather statement, May 5, 5:12 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
512 PM EDT FRI MAY 5 2006

GAZ096-097-109-052145-
512 PM EDT FRI MAY 5 2006

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS AND HALF INCH
HAIL IN EXTREME NORTHERN DODGE...EASTERN BLECKLEY AND WESTERN
LAURENS COUNTIES UNTIL 545 PM EDT...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST NORTH OF CHESTER...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE HALF INCH
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 OR 50
MPH AS IT MOVES FROM THE CHESTER AREA INTO WESTERN LAURENS COUNTY.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE DEXTER. BRIEF
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

15

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:58 PM EDTSevere Thunderstorm WarningFFCLaurens32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.